Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

April 1, 20214 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Apr 1, 2021, 2:44 PM EDT for 4 counties in Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 2:44 PM EDT (18:44 UTC)
Expired
Apr 1, 2021, 3:45 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 21 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS81 KCLE 011844
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
244 PM EDT Thu Apr 1 2021

OHZ010>013-011945-
Geauga OH-Lake OH-Lorain OH-Cuyahoga OH-
244 PM EDT Thu Apr 1 2021

...An intense lake effect snow band will affect Geauga...Cuyahoga...
Lake and northeastern Lorain Counties Until 345 PM EDT....

At 242 PM EDT, radar indicated an intense lake effect snow band along
a line extending from near Willoughby to near Cleveland to 8 miles
north of Lorain, moving southeast at 35 mph.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Quick accumulations of up to 1 inch may accompany this band...

Locations impacted include...
Cleveland, Lorain, Elyria, Painesville, Willowick, Chardon, Fairport
Harbor, Parma, Lakewood, Euclid, Mentor, Cleveland Heights,
Strongsville, Westlake, North Royalton, North Ridgeville, Solon, Avon
Lake, Willoughby and Eastlake.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. 

LAT...LON 4150 8100 4135 8100 4135 8159 4132 8159
      4128 8179 4135 8216 4144 8225 4147 8218
      4152 8202 4148 8189 4150 8171 4168 8144
      4181 8113
TIME...MOT...LOC 1842Z 306DEG 31KT 4162 8141 4153 8173 4157 8216 

&&

ODOT DMS  302, 303, 304, 306, 307, 308, 309, 310, 311, 312, 313, 314,
315, 317, 318, 319, 320, 321, 322, 323, 324, 326, 328, 329, 330, and
331.

$$

Clark

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Apr 1, 12:54 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 1, 12:54 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1254 PM EDT Thu Apr 1 2021

.SYNOPSIS...
A surface trough will cross the region this morning followed by
a weakening cold front this afternoon. Strong high pressure
will spread over the region from the northern Plains tonight.
This high will impact the region into Friday night. A warm
front will move across the area on Saturday and will wobble
near the central Great Lakes into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
A Winter Weather Advisory was issued to handle the intense snow
band that impacted areas from Cleveland to Akron this morning.
Although the band has weakened, we are watching another area of
heavy snow moving south off of Lake Huron. This is aligned with
another shortwave trough at 700mb that will swing south across
Lake Erie late this afternoon causing a flare up in snow shower
activity towards 3 PM. The airmass continues to cool behind
this feature and expecting another healthy shot of snow showers
across the snowbelt in the 3-6 PM window. Moisture will strip
away this evening and most of the snow will taper off by
midnight with skies clearing behind that. Current extrapolation
off the Exeter radar shows another north to south oriented band
may impact the Cleveland Metro area, dropping another 1 to 3
inches of snow where bands persist.

Previous discussion...Would not be surprised to see a few
Special Weather Statements to cover the heavier snow showers
with reduced visibilities for late afternoon/early evening.
Highs today will mostly be in the 30's. Unfortunately the wind
will create brisk conditions with wind chill values in the teens
to lower 20's through the day.

Snow showers should decrease fairly fast this evening but we do
think some lake effect snow flurries will continue through at
least 10 pm. Beyond that time high pressure should begin to
increase its influence with plenty of dry air spreading into the
region. Lows tonight will range from the upper teens across
inland NW PA to the mid/upper 20's.

Friday will be a dry day with lots of sunshine expected. All
the sunshine will help to warm temperatures. Highs will range
from the mid 30's across inland NW PA to the upper 40's across
NW OH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Primarily fair weather is expected Friday night through Saturday
night. Aloft, a ridge builds slowly from the west. At the surface, a
ridge crests over our CWA Friday night as low temperatures reach the
lower 20's to lower 30's. Milder temperatures are expected Saturday
and Saturday night as low-level WAA takes hold on the backside of
the eastward-moving surface ridge. Saturday afternoon's highs should
reach the 50's to lower 60's and be followed by lows in the upper
30's to lower 40's Saturday night. A few rain showers are possible
Saturday evening into early Sunday morning, especially in northwest
PA, as a subtle shortwave trough ripples through the northwesterly
flow aloft and is accompanied by a weak surface trough passage.

Ridging aloft continues to build slowly from the west Sunday and
Sunday night, allowing northwesterly flow aloft to persist. At the
surface, ridging rebounds over our region and should allow fair
weather to return to the whole CWA. A weak MSLP gradient should
contribute to lake breeze development along and near the Lake Erie
shore during the afternoon through early evening. Highs should range
from the mid to upper 50's along and near the lakeshore to the lower
to mid 60's farther inland. Lows should reach the mid 30's to lower
40's Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Weak surface ridging and fair weather should persist Monday as high
pressure aloft continues building from the west. A weak MSLP
gradient may once again allow a lake breeze to occur along and near
the Lake Erie shore by afternoon and continue into the early
evening. Highs should range from the upper 50's along the lakeshore
to the upper 60's to lower 70's farther inland. Scattered showers
are possible Monday night as a surface low moves across the northern
Great Plains toward the western Great Lakes and allows a surface
warm front to sweep northeastward through our CWA. Aloft, the ridge
crests over our region as a shortwave trough approaches from the
northwest. Lows should reach the 40's to lower 50's.

Forecast confidence decreases Tuesday through Wednesday as notable
model discrepancies exist. Westerly to northwesterly flow aloft and
embedded shortwave disturbances may affect our CWA. At the surface,
the low may move east-southeastward from the western Great Lakes to
open Atlantic waters well-offshore the Mid-Atlantic states. This low
track may allow the trailing cold front to drift southward toward
the OH Valley. Frontal forcing for ascent and a low-level return
flow of moist and unstable air from the Gulf of Mexico undergoing
isentropic ascent aloft, ahead of the front, may allow periods of
showers and thunderstorms to occur. Afternoon highs may reach the
60's to lower 70's both days. Lows may reach the mid 40's to lower
50's Tuesday night.

&&

.AVIATION /18Z Thursday THROUGH Monday/...
Numerous lake enhanced snow showers are ongoing across NE Ohio
this afternoon. A trough will swing south across Lake Erie after
19Z bringing a flare up of snow shower activity as seen from the
Exeter Ontario radar. Bursts of heavy snow will be possible at
times again, mainly at CLE, but also possible at ERI,YNG, CAK
between 19-00Z. After that time moisture will start to decrease
with snow showers largely tapering off by 04Z. IFR visibilites
will be possible in snow showers. Increasing subsidence
overnight will allow skies to clear from NW to SE between
03-09Z.

North northwest winds will be breezy through the afternoon with
gusts to 25-30 knots. Winds gusts will drop off towards 03Z but
resume again across mainly eastern areas on Friday after 15Z.

Outlook...Non-VFR possible in rain showers across NW PA Saturday
night.

&&

.MARINE...
A Small Craft Advisory remains in effect west of Vermilion until 10
AM Friday. East of Vermilion, the Small Craft Advisory remains in
effect until 2 PM EDT Friday.

A cold front will sweep southward across Lake Erie this afternoon
through early evening. Otherwise troughing persists over the lake
through tonight. Winds trend north-northwesterly at 15 to 25 knots,
but should increase toward 30 knots with the frontal passage and for
several hours following the front. Waves as large as 4 to 8 feet are
expected through this evening, especially in the central and eastern
basins. Waves should subside to 5 feet or less by daybreak Friday.
Northwesterly winds of about 10 to 15 knots are expected on Friday
as high pressure builds from the west. Waves subside further to 3
feet or less by nightfall. Northwesterly winds of about 5 to 10
knots back to southwesterly Friday night as the ridge crosses Lake
Erie from west to east. Waves subside to 2 feet or less.

Southwesterly winds increase to about 10 to 15 knots Saturday as a
trough approaches from the northwest and interacts with the
departing ridge. Waves should trend 1 to 3 feet. Southwesterly winds
of 10 to 15 knots shift to westerly Saturday night with the
southeastward passage of the trough. Waves remain 1 to 3 feet.
Variable winds of 10 knots or less are expected Sunday through
Monday as high pressure reestablishes itself. Waves of 2 feet or
less are likely.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 9 PM EDT this evening for OHZ011-
     021.
PA...None.
MARINE...Small Craft Advisory until 2 PM EDT Friday for LEZ145>149.
     Small Craft Advisory until 10 AM EDT Friday for LEZ142>144.

&&

SYNOPSIS...MM
NEAR TERM...KEC/MM
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...KEC
MARINE...Jaszka
Hazardous weather outlook, Apr 1, 11:31 AM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1131 AM EDT Thu Apr 1 2021

OHZ009-010-012>014-019-020-022-023-029>031-089-PAZ001>003-021545-
Erie-Lorain-Lake-Geauga-Ashtabula Inland-Huron-Medina-Portage-
Trumbull-Richland-Ashland-Wayne-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
1131 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Snow accumulation will be possible through the day with 1 to 3
inches possible from Huron and Ashland counties eastward along the
higher terrain of northeast Ohio then reaching inland northwestern
Pennsylvania. Another heavier burst of snow may occur across
northeast Ohio into northwest Pennsylvania by late afternoon into
early evening. Motorists should be prepared for significant
variability in visibilities through the day. Brief very slick
conditions may develop with the heaviest bursts of snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-021-021545-
Cuyahoga-Summit-
1131 AM EDT Thu Apr 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>008-017-018-027-028-032-033-
036>038-047-021545-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
Crawford-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
1131 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 1, 2:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
236 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     SNOW             BATH                    41.19N  81.63W
04/01/2021  M6.0 INCH        SUMMIT             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100836

BM
Local storm report, Apr 1, 2:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
239 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             1 SE SAGAMORE HILLS     41.30N  81.56W
04/01/2021  M3.0 INCH        SUMMIT             OH   TRAINED SPOTTER

            6-HOUR SNOWFALL. 3 HOUR SNOWFALL THROUGH 1114AM

&&

EVENT NUMBER CLE2100837

BM
Local storm report, Apr 1, 2:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 SSE PARMA             41.36N  81.71W
04/01/2021  M5.0 INCH        CUYAHOGA           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100838

BM
Local storm report, Apr 1, 2:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
241 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     SNOW             3 SW NORTH ROYALTON     41.28N  81.78W
04/01/2021  M2.5 INCH        CUYAHOGA           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL. 3 HOUR SNOWFALL THROUGH 1231PM.

&&

EVENT NUMBER CLE2100839

BM
Local storm report, Apr 1, 2:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
242 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     SNOW             CLEVELAND HOPKINS AIRPO 41.40N  81.85W
04/01/2021  M2.6 INCH        CUYAHOGA           OH   TRAINED SPOTTER

            6-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100840

BM
Special weather statement, Apr 1, 2:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
244 PM EDT Thu Apr 1 2021

OHZ010>013-011945-
Geauga OH-Lake OH-Lorain OH-Cuyahoga OH-
244 PM EDT Thu Apr 1 2021

...An intense lake effect snow band will affect Geauga...Cuyahoga...
Lake and northeastern Lorain Counties Until 345 PM EDT....

At 242 PM EDT, radar indicated an intense lake effect snow band along
a line extending from near Willoughby to near Cleveland to 8 miles
north of Lorain, moving southeast at 35 mph.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Quick accumulations of up to 1 inch may accompany this band...

Locations impacted include...
Cleveland, Lorain, Elyria, Painesville, Willowick, Chardon, Fairport
Harbor, Parma, Lakewood, Euclid, Mentor, Cleveland Heights,
Strongsville, Westlake, North Royalton, North Ridgeville, Solon, Avon
Lake, Willoughby and Eastlake.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents.

LAT...LON 4150 8100 4135 8100 4135 8159 4132 8159
      4128 8179 4135 8216 4144 8225 4147 8218
      4152 8202 4148 8189 4150 8171 4168 8144
      4181 8113
TIME...MOT...LOC 1842Z 306DEG 31KT 4162 8141 4153 8173 4157 8216

&&

ODOT DMS  302, 303, 304, 306, 307, 308, 309, 310, 311, 312, 313, 314,
315, 317, 318, 319, 320, 321, 322, 323, 324, 326, 328, 329, 330, and
331.

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:26 AM EDTSpecial Weather StatementCLEAshland, Huron, Lorain, Medina, Summit, Wayne64 min
Apr 1, 9:18 AM EDTSpecial Weather StatementCLECuyahoga, Summit57 min
Apr 1, 10:00 AM EDTSpecial Weather StatementCLECuyahoga, Summit90 min
Apr 1, 10:39 AM EDTWinter Weather AdvisoryCLECuyahoga, Summit8 hr
Apr 1, 3:20 PM EDTSpecial Weather StatementCLEMedina, Portage, Summit55 min
Apr 1, 4:19 PM EDTSpecial Weather StatementCLEGeauga, Mahoning, Portage, Stark, Summit, Trumbull and 1 more86 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.